Tennessee, 2022

Flash Flooding and Damaging Winds in Tennessee, April 13, 2022

April 13, 2022 · NWS MEG · 25 events in 11 counties and zones

A shortwave moved into the Lower Mississippi Valley triggering numerous showers and thunderstorms across Arkansas during the morning hours of April 13, 2022. Storms eventually organized into a line that swept across the Mid-South.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$113,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A shortwave moved into the Lower Mississippi Valley triggering numerous showers and thunderstorms across Arkansas during the morning hours of April 13, 2022. Storms eventually organized into a line that swept across the Mid-South. A strong low-level jet, large amounts of wind shear, and moderate amounts of instability supported severe thunderstorms across the Mid-South. Large hail, damaging wind and tornadoes were the result. Locally heavy rain also caused flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 11:51 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 13, 11:51 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1251 PM CDT Wed Apr 13 2022

.DISCUSSION...
Updated for Aviation Discussion related to the 18Z TAFs

&&

.PREV DISCUSSION... /issued 1019 AM CDT Wed Apr 13 2022/

DISCUSSION...

Skies are partly cloudy across the Mid-South this morning with
temperatures ranging from the upper 60s to lower 70s. There are a
few showers across portions of eastern Arkansas and north
Mississippi. The cold front is just about to cross the
Oklahoma/Arkansas border so the main line of thunderstorms will
move into the region by late this afternoon. Current forecast
looks good for now but will update to remove morning wording.

ARS

PREV DISCUSSION... /issued 456 AM CDT Wed Apr 13 2022/

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE
MID-SOUTH THIS AFTERNOON AND EVENING...

DISCUSSION...Surface analysis this morning places a surface low
over Southern Minnesota with a trailing cold front back into
Northwest Missouri, Southeast Kansas and into the Texas/Oklahoma
Panhandle. Additionally, a dry line is located over West Texas.
Meanwhile, a mid-level shortwave is producing showers and a few
thunderstorms across the Mid-South early this morning and have
remained sub-severe thus far. As of 3 AM CDT, temperatures across
the Mid-South remain quite mild in the middle to upper 60s. The
expected severe thunderstorm outbreak will remain the primary
concern in this morning's forecast issuance.

Short term models continue to indicate an upper level trough
becoming negatively tilted as it moves into the Lower Mississippi
Valley this afternoon and evening. Early morning showers and
thunderstorms are expected to depart the forecast area this
morning as the mid-level shortwave trough departs to the east of
the area with a shallow capping inversion forming in its place,
bringing a period of mainly dry weather until early afternoon.
This will aid in developing strong instability (surface-based CAPE
values in excess of 3000 J/kg) across the Mid-South in a warm and
moist environment. The large scale forcing associated with the
upper level trough will begin to erode the capping inversion by
early this afternoon.

Short term Convective Allowing Model solutions (CAMs) indicate
initial convective initiation by early to mid afternoon should be
in the form of discrete convection as showers and thunderstorms
develop across portions of East Arkansas, Northwest Mississippi,
and Southwest Tennessee then spread northeast into the remainder
of the afternoon. 0-6 km Bulk Shear values between 50 to 60 kts,
excellent directional and speed shear provided by a 60 kt low
level jet, 0-1 km storm relative helicity values between 300-400
m2/s2, and low LCL's around 1500 ft will provide a conducive
environment for the development of supercells and tornadoes,
including the potential for strong and long track tornadoes. Very
large hail along with damaging winds are also possible with the
discrete convection.

Between late afternoon and early evening a quasi-linear
convective system (QLCS) is expected to develop along the cold
front producing another potential for severe thunderstorms into
this evening. Some CAMs are indicating the convective mode could
get a little messy between late afternoon into early evening as
the convective mode begins to transition from discrete to quasi-
linear. Anyone in the Mid-South should be prepared for the
potential of large hail, damaging winds, tornadoes regardless of
the convective mode. Be ready to utilize a severe weather safety
plan, and have multiple ways to receive warnings.

In addition, a Wind Advisory remains in effect but was expanded to
include the entire Mid-South due to the strong boundary layer
winds and guidance indicating most locations reaching advisory
criteria. Heavy rainfall is also possible and a Flood Watch
remains in effect for the northern third of the Mid-South into
this evening for the potential of up to 2 inches of rain.

Cooler and drier air will begin to build in behind the front later
tonight bringing a temporary break in inclement weather to the
Mid-South through Friday.

Unfortunately, long term models indicate showers and thunderstorm
chances will return Friday night into Saturday as a warm front
moves back north across the area and yet another potential for a
few strong to severe thunderstorms Friday night. Showers and
thunderstorm chances will persist into Easter Sunday and gradually
come to an end on Monday as a cold front moves across the Lower
Mississippi Valley.

CJC

&&

.AVIATION...
Most areas across the Mid-South are dry right now, however, there
is a small area of showers just west of Memphis. And a large line
of storms to the west of that, currently in central Arkansas. The
line will begin to move through the area in the next couple of
hours. Winds will pickup even more and there will be
thunderstorms. Wind shear may be an issue at all sites, however,
think this is related to thunderstorms, so not in the TAFs.
Ceilings will lower to MVFR category, yet visibility will lower to
IFR. Winds will shift toward the north after the storms move
through.  TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Flood Watch until midnight CDT tonight for Clay-Craighead-Greene-
     Mississippi.

MO...Wind Advisory until 1 AM CDT Thursday for Dunklin-Pemiscot.

     Flood Watch until midnight CDT tonight for Dunklin-Pemiscot.

MS...Wind Advisory until 1 AM CDT Thursday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 1 AM CDT Thursday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flood Watch until midnight CDT tonight for Benton TN-Carroll-
     Dyer-Gibson-Henry-Lake-Obion-Weakley.

&&
Hazardous weather outlook, Apr 13, 2:52 AM CST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
352 AM CDT Wed Apr 13 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
352 AM CDT Wed Apr 13 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A significant severe weather outbreak is expected across the
entire Mid-South this afternoon and evening. Tornadoes, including some
potentially strong tornadoes, very large hail and damaging winds
are all possible. Heavy rainfall and flash flooding will also be
possible.

A Flood Watch remains in effect for northern portions of the Mid-
South into this evening.

A Wind Advisory is in effect through tonight across the entire
Mid-South.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few strong to perhaps severe thunderstorms may be possible
Friday night across portions of East Arkansas and North
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening in
support of severe weather operations.

In the hours before

Special weather statement, Apr 13, 12:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
118 PM CDT Wed Apr 13 2022

ARZ018-026>028-MOZ113-131845-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Dunklin MO-
118 PM CDT Wed Apr 13 2022

...A strong thunderstorm will impact portions of Greene, Craighead,
northwestern Poinsett, northwestern Mississippi and southwestern
Dunklin Counties through 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cash, or 9 miles southwest of Jonesboro, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Paragould, Trumann, Manila, Harrisburg, Bono, Lake City,
Leachville, Bay, Brookland, Monette, Caraway, Crowleys Ridge State
Park, Lake Frierson State Park, Oak Grove Heights, Lafe, Cash, Egypt,
Beech Grove and Walcott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3588 9092 3588 9087 3595 9086 3626 9057
      3626 9055 3589 9012 3551 9079 3568 9090
      3576 9104
TIME...MOT...LOC 1818Z 218DEG 43KT 3576 9084

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Apr 13, 12:39 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
139 PM CDT Wed Apr 13 2022

ARZ027-035-036-048-131915-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-
139 PM CDT Wed Apr 13 2022

...A strong thunderstorm will impact portions of eastern St. Francis,
southeastern Poinsett, northwestern Crittenden and eastern Cross
Counties through 215 PM CDT...

At 139 PM CDT, Doppler radar was tracking a strong thunderstorm near
Village Creek State Park, moving northeast at 70 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Forrest City, Wynne, Earle, Parkin, Madison, Village Creek State
Park, Caldwell, Crawfordsville, Colt, Widener, Jericho, Jennette, New
Home, Turrell, Clarkedale, Three Forks, Cottonwood Corner, Booker,
Fitzgerald Crossing and New Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for eastern
Arkansas.

&&

LAT...LON 3492 9072 3507 9091 3555 9048 3529 9017
TIME...MOT...LOC 1839Z 223DEG 61KT 3511 9072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

SWB
Special weather statement, Apr 13, 12:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 PM CDT Wed Apr 13 2022

ARZ009-018-026-028-MOZ113-115-131915-
Greene AR-Craighead AR-Mississippi AR-Clay AR-Pemiscot MO-Dunklin MO-
146 PM CDT Wed Apr 13 2022

...A strong thunderstorm will impact portions of central Greene,
northeastern Craighead, northwestern Mississippi, eastern Clay,
northern Pemiscot and Dunklin Counties through 215 PM CDT...

At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paragould, moving northeast at 70 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Paragould, Kennett, Malden, Piggott, Portageville, Hayti, Leachville,
Campbell, Rector, Senath, Monette, Marmaduke, Chalk Bluff Natural
Area, Clarkton, Oak Grove Heights, Cardwell, Hornersville, Holcomb,
Hayti Heights and Arbyrd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 PM CDT for eastern
Arkansas...southeastern Missouri...and western Tennessee.

&&

LAT...LON 3663 8996 3654 8995 3639 8997 3639 8975
      3642 8974 3643 8973 3640 8967 3641 8962
      3635 8957 3634 8959 3634 8961 3632 8962
      3580 9038 3605 9066 3650 9024 3650 9022
      3652 9022 3663 9011
TIME...MOT...LOC 1846Z 223DEG 60KT 3608 9046

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

SWB

The radar

The Memphis radar (KNQA), 51 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 4 flash flood, 1 strong wind. Local standard time, as filed.

Strong Wind, Lauderdale

When
April 13, 1:00 PM CST to 2:00 PM CST
Where
Lauderdale forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Strong winds knocked down a utility pole in Edith.

Thunderstorm Wind, Lauderdale

When
April 13, 2:55 PM CST to 3:00 PM CST
Where
Lauderdale County, 1.59 mi SE of Nankipoo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.861, -89.484

Tree knocked down next to a home on Curve Nankipoo Road.

Thunderstorm Wind, Obion

When
April 13, 3:00 PM CST to 3:05 PM CST
Where
Obion County, 1.81 mi WNW of Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.430, -89.080

Multiple trees down on a couple of houses.

Thunderstorm Wind, Obion

When
April 13, 3:00 PM CST to 3:05 PM CST
Where
Obion County, 0.89 mi SE of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.340, -89.160

Large tree branch fell on a home, damaging siding and the roof.

Thunderstorm Wind, Obion

When
April 13, 3:10 PM CST to 3:15 PM CST
Where
Obion County, 2.15 mi SSW of South Fulton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.470, -88.880

Trees damaged along Milltown Road.

Thunderstorm Wind, Weakley

When
April 13, 3:29 PM CST to 3:34 PM CST
Where
Weakley County, Gleason
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.220, -88.620

Multiple trees down in Gleason.

Thunderstorm Wind, Henry

When
April 13, 3:45 PM CST to 3:50 PM CST
Where
Henry County, 0.92 mi WNW of Paris
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.304, -88.336

Utility pole down on Depot Street. Lines were across the roadway.

Thunderstorm Wind, Shelby

When
April 13, 3:50 PM CST to 3:55 PM CST
Where
Shelby County, 2.16 mi NNE of Oakville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.100, -89.941

Large tree down on Echles Street, blocking the roadway.

Flash Flood, Tipton

When
April 13, 3:52 PM CST to 5:52 PM CST
Where
Tipton County, 1.7 mi NNE of Salem to 1.48 mi WSW of Brighton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.453, -89.739

Northbound lanes of Highway 51 between Atoka and Brighton closed due to flooding.

Thunderstorm Wind, Henry

When
April 13, 4:10 PM CST to 4:15 PM CST
Where
Henry County, 1.9 mi NW of Van Dyke
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.249, -88.345

Trees down on Old McKenzie Highway.

Flash Flood, Shelby

When
April 13, 4:10 PM CST to 6:10 PM CST
Where
Shelby County, 0.16 mi SE of Aulon to 0.12 mi NE of Aulon
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.129, -89.978

Flooding on North Parkway under the North Watkins overpass.

Thunderstorm Wind, Shelby

When
April 13, 4:24 PM CST to 4:29 PM CST
Where
Shelby County, 1.33 mi ESE of Collierville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
35.040, -89.650

Large tree uprooted in Collierville, TN.

Flash Flood, Shelby

When
April 13, 4:44 PM CST to 6:44 PM CST
Where
Shelby County, 1.06 mi SSW of National Cemetery to 0.99 mi SSW of National Cemetery
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
35.166, -89.957

Significant flooding at Macon Road and Jackson Avenue. Several cars were stalled in 2-3 feet of water.

Thunderstorm Wind, Hardeman

When
April 13, 5:05 PM CST to 5:10 PM CST
Where
Hardeman County, 1.69 mi ESE of Saulsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.040, -89.053

Several trees uprooted along Brotherton Road.

Thunderstorm Wind, Hardeman

When
April 13, 5:12 PM CST to 5:17 PM CST
Where
Hardeman County, 2.09 mi S of Poor
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.000, -88.894

Outbuilding destroyed.

Thunderstorm Wind, Hardeman

When
April 13, 5:20 PM CST to 5:25 PM CST
Where
Hardeman County, 1.03 mi E of Pocahontas
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.051, -88.802

Trees uprooted and laid across the road in Pocahontas.

Thunderstorm Wind, McNairy

When
April 13, 5:27 PM CST to 5:32 PM CST
Where
McNairy County, 0.57 mi E of Ramer
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.070, -88.620

Roof removed from a metal shed.

Thunderstorm Wind, McNairy

When
April 13, 5:30 PM CST to 5:35 PM CST
Where
McNairy County, 1.3 mi SW of Selmer to 2.29 mi ESE of Selmer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.169, -88.619

Widespread tree damage. Some structures suffered rood damage across town.

Thunderstorm Wind, Chester

When
April 13, 5:30 PM CST to 5:35 PM CST
Where
Chester County, 3.94 mi SW of Roby
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.430, -88.470

Several trees down and a roof was blown off a barn in the Cabo community.

Thunderstorm Wind, Hardin

When
April 13, 5:40 PM CST to 5:45 PM CST
Where
Hardin County, 0.56 mi E of Saltillo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.380, -88.210

Metal roof peeled back and awning damaged.

Thunderstorm Wind, McNairy

When
April 13, 5:40 PM CST to 5:45 PM CST
Where
McNairy County, 0.56 mi E of Adamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.230, -88.390

Numerous trees down and at least one utility pole down.

Thunderstorm Wind, Decatur

When
April 13, 5:43 PM CST to 5:48 PM CST
Where
Decatur County, 0.56 mi E of Decaturville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.580, -88.120

A tree fell on a house.

Thunderstorm Wind, Hardin

When
April 13, 5:50 PM CST to 5:55 PM CST
Where
Hardin County, 1.79 mi NW of Olivet
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.241, -88.219

Trees down on Bounce Drive in Savannah.

Thunderstorm Wind, Hardin

When
April 13, 5:50 PM CST to 5:55 PM CST
Where
Hardin County, Walkertown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.180, -88.250

Trees were knocked down in Walkertown.

Flash Flood, Tipton

When
April 13, 6:05 PM CST to 8:05 PM CST
Where
Tipton County, 0.26 mi NW of Crosstown to 0.26 mi WSW of Crosstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.453, -89.803

Roads closed due to flooding.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019846, 1019845, 1014458, 1014607, 1014609, 1014606, 1014611, 1014610, 1014614, 1014608, 1014615, 1014605, 1019581, 1014618, 1014619, 1014612, 1014620, 1014621, 1014622, 1014613, 1014623, 1014603, 1014604, 1019614, 1014617.